Kentucky, 2017

Flash Flood in Kentucky, June 18, 2017

June 18, 2017 · NWS PAH · 1 event in 1 county or zone

A slow-moving cluster of thunderstorms drifted east across the Paducah area, generating three to four inches of rain in three hours or less. The storms occurred along a cold front that trailed southwest across the Ohio Valley from a low pressure center near Detroit, Michigan.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A slow-moving cluster of thunderstorms drifted east across the Paducah area, generating three to four inches of rain in three hours or less. The storms occurred along a cold front that trailed southwest across the Ohio Valley from a low pressure center near Detroit, Michigan. The storms occurred near the base of a broad 500 mb trough that covered the Mississippi Valley and Great Lakes regions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 18, 1:46 PM CST, 2 hours 29 minutes earlier.

Area forecast discussion, Jun 18, 1:46 PM CST, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
246 PM CDT Sun Jun 18 2017

.SHORT TERM...(Tonight through Monday)
Issued at 245 PM CDT Sun Jun 18 2017

Fairly quiet conditions as of 2pm, after morning convection moved
through. Atmosphere is trying to recharge though and currently do
have some storms firing up in New Madrid County and IR satellite
shows rapidly cooling cloud tops in the MO bootheel. Most of the
activity is located to our south in AR and TN so far. Still
expecting an uptick in convection over the next several hours as
the front moves southeast with plenty of moisture and instability
present closer to our southern border. Slight risk of severe
weather remains mainly from MO bootheel across west KY,
particularly closer to the TN border. Dewpoints have pooled into
the mid to upper 70s from Carbondale IL southward into northeast
AR and northwest TN. Sfc CAPE's have exceeded 3500 j/kg nudging
into New Madrid County. Overall the better severe risk will be
located south of our area late this afternoon and evening.

Convective coverage should wane and push east through the evening
hours with much of the area dry by midnight. May be some showers
lingering close to the TN border and southern Pennyrile region of
west KY through the night and into part of the morning tomorrow.

Drier air will be working in with dewpoints falling into the upper
50s to lower 60s by Monday afternoon. After morning temperatures
in the low to mid 60s, sunshine will boost afternoon readings into
the low to mid 80s. Overall a very nice day for mid June!

.LONG TERM...(Monday Night through Sunday)
Issued at 245 PM CDT Sun Jun 18 2017

With the mean trough axis expected to be east of the WFO PAH
forecast area late Monday and Monday night, ridging, northwest flow
aloft and confluent flow below will dominate the region through late
Wednesday. This will lead to drier air with diurnal temperature
ranges between 25 and 30 degrees likely through midweek with good
insolation each day.

The low circulation being monitored in the Gulf of Mexico is
forecast by the medium range guidance to drift northwest toward
Southeast Texas by Thursday. The ECMWF and Canadian guidance are
still preferred and were utilized in the extended forecast process
with the initialized regionally model blend guidance.

By 12z Thursday, the signal still persists for the WFO PAH forecast
to be situated along the base of faster westerlies in a zonal flow,
with a cyclonic circulation in the Lower Mississippi Valley.

There continues to be some variability as to the location and
intensity of the Gulf of Mexico low and moisture trajectory into the
Lower Mississippi Valley late in the week. This will impact the
moisture transport into the Ohio Valley, as the baroclinic zone
tightens along the base of the westerlies over the WFO PAH forecast
area. Depending on the trajectory of the low in the lower
Mississippi Valley and the stretching/deformation involved,
scattered convection within the base of the westerlies is expected
from Friday into Saturday. The forecast signal for convective
activity on Friday has been consistent, but the ending time on
Saturday may change depending on the movement of the Lower
Mississippi Valley low and the sharpening of the westerly flow
across the WFO PAH forecast area. Dry weather should return on
Sunday.

At this time, forecast confidence is running greater than 50 percent
for the convective activity on Friday.

&&

.AVIATION...
Issued at 1232 PM CDT Sun Jun 18 2017

VFR conditions will remain predominant this afternoon and a few
shra/tsra will linger/redevelop through 00z with passage of a cold
front. Coverage is expected to be widely scattered at this point,
with brief MVFR conditions possible with any precip that goes
over TAF sites. Behind the front, VFR conditions expected except
for some MVFR fog possible at all sites between 06z and 13z. Winds
will be from the west to northwest around 5 kts, becoming light
overnight.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...SP
LONG TERM...Smith
AVIATION...RST
Hazardous weather outlook, Jun 18, 2:04 PM CST, 2 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
304 PM CDT Sun Jun 18 2017

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-192015-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
304 PM CDT Sun Jun 18 2017

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are possible, mainly across southern
portions of southeast Missouri and into western Kentucky and far
southern Illinois late this afternoon and evening. A few
thunderstorms may become strong to severe with damaging winds and
large hail. Locally heavy rainfall and lightning will be the
primary hazards.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered thunderstorms are forecast late Thursday
night into early Saturday over part or all of the outlook area. A
few storms may approach severe limits during the afternoon and
evening. Heavy rainfall, frequent lightning, and isolated damaging
wind gusts will be possible with any stronger storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed over far southeast Missouri into west
Kentucky late this afternoon and early evening.

In the hours before

Local storm report, Jun 18, 11:08 AM CST, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1208 PM CDT SUN JUN 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 AM     TSTM WND DMG     3 S WAYNE CITY          38.31N 88.59W
06/18/2017                   WAYNE              IL   TRAINED SPOTTER

            TREE SNAPPED AND SEVERAL LIMBS DOWN

&&

SP
Local storm report, Jun 18, 3:06 PM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
406 PM CDT SUN JUN 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1004 AM     TSTM WND DMG     1 E MARSTON             36.52N 89.59W
06/18/2017                   NEW MADRID         MO   LAW ENFORCEMENT

            SIGN BLOWN OVER AT PILOT TRUCK STOP AT EXIT 40 ON
            INTERSTATE 55. SEMI-TRACTOR TRAILER BLOWN OVER ON ITS
            SIDE ON EXIT RAMP AT SAME LOCATION. REPORT RELAY BY
            KVFS-TV CHANNEL 12 FROM NEW MADRID COUNTY SHERIFFS
            DEPARTMENT.

&&

KEVINS
Local storm report, Jun 18, 3:49 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PADUCAH KY
449 PM CDT SUN JUN 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0917 AM     TSTM WND DMG     1 W DRAFFENVILLE        36.94N 88.36W
06/18/2017                   MARSHALL           KY   NWS STORM SURVEY

            AN ESTIMATED 85 MPH MICROBURST, WITH A PATH LENGTH OF 3
            MILES AND MAXIMUM PATH WIDTH OF 400 YARDS, STARTED
            APPROXIMATELY 1.25 MILES WEST OF DRAFFENVILLE, KY NEAR
            FOUST SLEDD ROAD AND ENDED 1.75 MILES OF THE NORTHWEST
            SECTION OF DRAFFENVILLE, JUST EAST OF CYPRESS ROAD.
            DAMAGE DETAIL WILL BE PROVIDED IN ANOTHER STORM REPORT.

0917 AM     TSTM WND DMG     1 W DRAFFENVILLE        36.94N 88.36W
06/18/2017                   MARSHALL           KY   NWS STORM SURVEY

            A NWS SURVEYED MICROBURST. A GARAGE WAS BLOWN OFF ITS
            FOUNDATION. A ROOF COVERING BETWEEN THE GARAGE AND THE
            HOUSE COLLAPSED. AN ADJACENT HOUSE HAD SIDING AND
            EXTERIOR COVERING BLOWN OUT AT ONE END. A CAR HAD A REAR
            WINDOW BROKEN. SIX OR MORE HOMES LOST SOME SHINGLES OR
            OTHER LIGHT EXTERIOR DAMAGE. TWO OR MORE GARAGESHAD
            PARTIAL LOSS OF ROOF.SIDING. A BOAT DOCK BUSINESS SOME
            DAMAGE. SEVERAL TREE UPROOTED AND NUMEROUS BROKEN LIMBS
            FROM DOZENS OF TREES.

0917 AM     TSTM WND GST     1 W DRAFFENVILLE        36.94N 88.36W
06/18/2017  E85.00 MPH       MARSHALL           KY   NWS STORM SURVEY

            NWS STORM SURVEY WIND ESTIMATE FOR MICROBURST.

0920 AM     TSTM WND DMG     4 N BENTON              36.91N 88.36W
06/18/2017                   MARSHALL           KY   PUBLIC

            TREES UPROOTED AND NUMEROUS TREE LIMBS DOWN.

0925 AM     TSTM WND GST     4 N BENTON              36.91N 88.36W
06/18/2017  M56.00 MPH       MARSHALL           KY   MESONET

            REPORTED AT KY MESONET STATION

1004 AM     TSTM WND DMG     1 E MARSTON             36.52N 89.59W
06/18/2017                   NEW MADRID         MO   LAW ENFORCEMENT

            SIGN BLOWN OVER AT PILOT TRUCK STOP AT EXIT 40 ON
            INTERSTATE 55. SEMI-TRACTOR TRAILER BLOWN OVER ON ITS
            SIDE ON EXIT RAMP AT SAME LOCATION. REPORT RELAY BY
            KVFS-TV CHANNEL 12 FROM NEW MADRID COUNTY SHERIFFS
            DEPARTMENT.

&&

KEVINS

The radar

The Paducah radar (KPAH), 22 km away, was scanning. The volume nearest the first event began at 22:14 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, McCracken

When
June 18, 4:15 PM CST to 7:00 PM CST
Where
McCracken County, Reidland to 3 mi WNW of Lone Oak
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
37.020, -88.530

Numerous streets and highways were flooded in the city of Paducah and surrounding communities, including Lone Oak and Reidland. Police and emergency management personnel blocked numerous roads on the south side of Paducah, including U.S. Highways 60 and 62. In Lone Oak, a rainfall amount of 3.71 inches was observed in three hours. A similar rainfall rate was reported by a weather service employee in Reidland.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2017Every state in 2017This day in weather historyWarnings in Kentucky, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 703402.